A little about me. I am 22 years old and female. I weigh 270 pounds and lead a sedentary lifestyle. I do not drink, smoke, or do drugs. I typically only eat once a day at dinner and I drink a lot of water.
On August 6th I visited the emergency room after experiencing localized pain over an extended period of time. I was taking 3-4 Ibuprofen a day and was concerned of the eventual damage that frequent usage could incite.
The pain began as a "normal" soreness in my neck. I thought nothing of it; that sort of thing happens on occasion. Eventually; however, I gained a severe "stabbing," ice-pick like pain in a small area behind my right ear. The pain would come on suddenly and would last anywhere from 3-20 seconds and would cause me to drop whatever I was doing and wince and clutch my head from the pain. After the "attacks" I felt completely normal again. I developed a slight sensitivity to light and would have trouble focusing my vision at times. This pain continued until the Ibuprofen no longer helped and I went to the emergency clinic for help. They diagnosed me with a cervical sprain and prescribed me Cyclobenzaprine and Tylenol-Codeine as well as applied a muscle relaxant shot and sent me on my way. I started the prescription regimen that day.
Two days later, I began to lose hearing in my right ear. It felt as though it was "full" of water or wax or the like. I visited a different clinic (as I was in another city) and they prescribed me a steroid and informed me that my eardrum had filled with fluid. Eventually the ear returned to normal, but the headaches continued despite the medicine prescribed. I asked my doctor if I could take the Cyclobenzaprine, steroid, and two Ibuprofen a day instead of Tylenol and he approved. I have since finished the steroid and Cyclobenzaprine regimen.
Unfortunately, a month later, I cannot function normally without taking Ibuprofen. I am wondering if the mild blood-thinning effect of Ibuprofen might be the reason it helps so much, as I might have hypertension in a vein in my head? I have noticed that the stabbing pain occurs less frequently and almost completely goes away when I am laying down, but returns shortly after standing or sitting up. Or, do you think this is strictly a headache?
The last time I took Ibuprofen was yesterday around lunch time. I am trying not to take it every day because I read that taking Ibuprofen so often could be the cause of my head pain. I also don't want to depend on a pill to function normally.
Having told you all this, my question is, what do I do? I want so terribly to feel normal again. I have never been to a hospital or clinic before this occurence.
Should I see another doctor? If so, what do I tell them? I am not interested in taking medication for this; I want to be "cured" and better, if at all possible. Or, is this something that will go away on its own eventually? Should I continue taking Ibuprofen? Would exercise help, despite the pain it causes when I am upright and not taking Ibuprofen?
Thank you so much, and any and all information is so welcome.
Also, it might help to mention that when I am not taking Ibuprofen, I am also experiencing eye pain. It is a general throbbing pain that I can only compare to what I have felt during a migraine. As mentioned, this eye pain also occurs with the stabbing head pain and neck pain when I am not medicated.
Hi and welcome to the Migraines & Headaches Community.
First of all. 2 Advil is not much at all! I take 4 every 4-6 hrs! Four is prescription strength. I am not saying you can take that many.....my doctor says some ppl can take Advil and some cannot. I am just saying.....try it. You will know if it makes you sick or not.
Second, I recommend you see a Neurologist. They can properly diagnose you and put you on some preventative drugs as well as abortive drugs to treat the migraines. Treating migraines is a marathon, not a sprint. There is not going to be some magical pill and you're done.
In the meantime, while waiting for appt. here are some OTC tips that might help:
1. There are several symptoms of migraines and what causes the pain of a migraine is the blood vessels in your brain become dilated. So, sometimes it helps it you put a bit of pressure on your head. I am sure you have already been doing this unconsciously with your hands from time to time. So, get a bandanna or a cloth headband and wrap it snugly around your head.
2. If you rub Mentholatum across your forehead and on your temples that helps relax those tense muscles. You can do this with or without the wrap, depending on if you like the heat or not.
3. Try either a cold or hot pack, whichever is more comfy to you.
4. The best OTC meds that I have found that works is Excedrin. It is a combo of Aspirin, Tylenol and Caffeine and that happens to be an excellent combo for migraines.
5. I mentioned caffeine before...well, drink coffee, Mt Dew, take Vivirin...sometimes a mega dose of caffeine will stop it in its tracks.
6. If you get nauseous or dizzy get some Meclizine from the pharmacy (the stuff behind the counter) you can take 25mg three times a day as needed. Yes it works on both.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.